Virginia, 2018

Damaging Winds in Virginia, June 10, 2018

June 10, 2018 · NWS LWX · 5 events in 3 counties and zones

An upper-level trough triggered a few showers and thunderstorms. There was enough instability for few storms to become severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper-level trough triggered a few showers and thunderstorms. There was enough instability for few storms to become severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 10, 9:01 AM EST, 4 hours 54 minutes earlier.

Area forecast discussion, Jun 10, 9:01 AM EST, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1001 AM EDT Sun Jun 10 2018

.SYNOPSIS...
A cold front will continue to drift southward across the Mid-
Atlantic through today, then stall near the North Carolina
border early next week. Waves of low pressure will move along
this front. Another cold front may move into the area during the
middle portion of next week and remain nearby through the end
of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Surface frontal boundary remains over the region early this
morning, although its quite indistinct at this time. This
boundary will remain more or less stationary through the day,
bisecting the region from northwest to southeast. A vort max is
driving showers and embedded thunderstorms across PA that are
just brushing northern portions of the CWA. Given relative
minimum in instability and sufficient motion of the elements in
our CWA, am not expecting any issues with this round. However,
clouds from this feature combined with stratus in low level
easterly flow may serve to limit instability across northern
parts of the area this morning.

A weak wave of low pressure will move along the boundary this
afternoon and evening, which will act to increase surface
convergence, in addition to promoting slightly stronger
southwesterly low level flow into the frontal boundary. At the
same time, high pressure will be building across southeastern
Canada and into New England, promoting low level northeasterly
flow across NJ/PA, which will also help to increase low level
forcing.

Temperatures will be cooler than yesterday, with highs ranging
from the mid 70s across northern/central MD to low-mid 80s
across central VA. However, when combined with dew points in the
60s to low 70s, that will still be sufficient to generate
1000-1500 J/KG of MLCAPE across central VA and portions of WV.
Shear profiles will be similar to Saturday, generally 25-30
knots, so a Marginal Risk of severe thunderstorms exists again,
with damaging winds being the primary threat.

What is expected to be the larger threat today is heavy rain
and the risk for flooding/flash flooding. Convection is likely
to develop first across portions of western MD, eastern WV, and
western VA in the early afternoon, before moving generally
eastward during the remainder of the afternoon and evening.
While the steering flow aloft should keep convection moving, the
stationary boundary is expected to serve as a focus through the
afternoon/evening and several rounds of heavy rain in
showers/thunderstorms are possible. With the flow roughly
parallel to the boundary, there is also potential for training
showers/thunderstorms. In addition, precipitable water values
are forecast to rise (1.34" on the 12Z IAD sounding), and are
progged to be in excess of 1.75" by late today. That combined
with warm cloud depths from 10-12K feet indicate efficient warm-
rain processes. There does remain some uncertainty in where the
frontal boundary ultimately ends up setting up and therefore the
heaviest rain, but will issue a Flash Flood Watch for much of
the area, where the risk exists (portions of eastern WV, most of
MD, DC, and northern VA). There also exists a more isolated
risk of flooding in the locations outside of the watch, mainly
with the initial round of convection this afternoon, but
training and repeated heavy rain is less of a threat.

Showers/thunderstorms are expected to persist through at least
the first half of the night, before a weakening trend ensues
after midnight. Low clouds and potential for fog exists again
tonight into Monday morning. Lows tonight will range from the
upper 50s to mid 60s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The frontal boundary will shift further southward towards the
NC border during the day Monday as high pressure builds into the
northeastern US. This may allow for some drier air to work into
portions of the region. However, showers remain likely,
especially south/west of DC, and some may continue to be heavy
at times. Stratus is likely area-wide, which will keep
temperatures on the cool side, with highs around 70F.

Shower risk continues Monday night across VA/WV, but drier
conditions likely from the DC metro northeastward. Lows expected
to drop into the 50s to near 60F.

By Tuesday/Tuesday night, the next wave of energy/moisture will
be approaching from the west, and this will once again increase
chances for showers across the region. Highs in the 70s area-
wide, with lows in the 60s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A front will approach from the northwest on Wednesday. Ahead of
the front, southwest flow will dominate, bringing warmer air
back north. With the front crossing the area later in the day,
odds favor some shower and thunderstorm activity. This activity
should wane behind the front Wednesday night and Thursday,
though the front will stall fairly close to our region and this
may keep a few showers or storms around, especially south and
west of DC. By Friday, another wave of low pressure may move
east along the stalled front, resulting in an increased risk of
showers and storms along with cooler temperatures. This wave
will slowly head east of the region Saturday, with the chance of
showers and storms starting to decline, but temps will remain a
bit on the cool side. If this wave is weaker and/or stays
further south, as some guidance suggests could happen, drier and
warmer weather would become more likely for week's end.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
IFR cigs spread inland on easterly flow this morning, but are
showing some signs of lifting, and perhaps even breaking up
toward DCA. However, a frontal boundary is expected to be
draped across the region through today, and cigs may remain at
MVFR levels through much of the day northeast of this boundary.
Thus, sub- VFR ceilings are in the TAFs for much of the day at
all sites except CHO. In addition, showers and thunderstorms
are expected this afternoon and evening, and will persist into
the overnight hours. Ceilings/visibilities are also forecast to
degrade yet again later tonight as frontal boundary sinks
southward. These may persist through much of Monday and possibly
Monday night. Chances of more widespread improvement increase
on Tuesday.

Main concern Wednesday and Thursday will be scattered to
numerous TSRA, which may produce intervals of sub-VFR cigs and
vis. This threat is largest Wednesday and subsides somewhat
Thursday after a front crosses the area.

&&

.MARINE...
Sub-SCA conditions expected through much of today with generally
easterly flow, though winds may start increasing by this
afternoon. Showers/thunderstorms are likely again this
afternoon and evening, and Special Marine Warnings may become
necessary.

SCA then goes into effect for the lower Tidal Potomac, the
central and northern Chesapeake, and the adjacent waters, this
evening and remains in effect through Monday. Increasing
northeasterly winds are expected as frontal boundary moves
southward. Winds will then turn southeasterly Monday night and
Tuesday, but SCA conditions still possibly remain.

SCA may be necessary with the passage of a cold front
Wednesday-Thursday, for southerly channeling ahead of the front
and northwest flow behind it. Additionally, scattered
thunderstorms are expected which could necessitate special
marine warnings. These storms will be most likely on Wednesday,
with lower potential behind the front Thursday.

&&

.HYDROLOGY...
An increased risk of flooding and flash flooding exists today
and a Flash Flood Watch has been issued for much of the area
(portions of eastern WV, most of MD, DC, and northern VA).
Multiple rounds of showers/thunderstorms are expected from this
afternoon and evening and into tonight. There also exists a more
isolated risk of flooding in the locations outside of the
watch, mainly this afternoon, but training of convection and
repeated heavy rain is less of a threat. On average 1 to 3
inches of rain are expected, however locally higher amounts are
possible.

River flooding may also become a concern into early this week,
but remains uncertain due to rainfall amounts and placement.
Ensembles offer a wide range of solutions at this time.

&&

.TIDES/COASTAL FLOODING...
Anomalies remain elevated but under 1 foot. This is not quite
high enough to cause minor flooding, but its very close. With
onshore flow expected to develop behind a cold front later today
through early this week, anomalies are expected to increase, so
minor flooding will become an increasing concern. However, at
this time no advisories appear necessary, though we are closely
watching DC SW Waterfront.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch from 2 PM EDT this afternoon through late
     tonight for DCZ001.
MD...Flash Flood Watch from 2 PM EDT this afternoon through late
     tonight for MDZ003>006-011-013-014-016>018-502>508.
VA...Flash Flood Watch from 2 PM EDT this afternoon through late
     tonight for VAZ026>031-038>040-050>057-501-502-505>507.
WV...Flash Flood Watch from 2 PM EDT this afternoon through late
     tonight for WVZ050>053-055-504.
MARINE...Small Craft Advisory from 6 PM this evening to 6 PM EDT Monday
     for ANZ530>534-537>543.

&&

SYNOPSIS...MM
NEAR TERM...ADS/MM
SHORT TERM...MM
LONG TERM...RCM
AVIATION...ADS/MM/RCM
MARINE...ADS/MM/RCM
HYDROLOGY...MM
TIDES/COASTAL FLOODING...RCM
Hazardous weather outlook, Jun 10, 9:35 AM EST, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1035 AM EDT Sun Jun 10 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-111000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1035 AM EDT Sun Jun 10 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect from 2 PM this afternoon through
early Monday morning.

An isolated severe thunderstorm with damaging wind gusts is
possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-111000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1035 AM EDT Sun Jun 10 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect from 2 PM this afternoon through
early Monday morning for most of the area.

An isolated severe thunderstorm with damaging wind gusts is
possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Locally heavy rain with isolated incidents of flooding is possible
Monday.

Flooding of mainstem rivers is also possible Monday into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, Jun 10, 8:39 AM EST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
939 AM EDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND DMG     2 NE WINCHESTER         39.19N  78.15W
06/09/2018                   FREDERICK          VA   911 CALL CENTER

            TREE DOWN ON 700 BLOCK OF SMITHFIELD ROAD.

&&

EVENT NUMBER LWX1800648

JMG
Local storm report, Jun 10, 8:52 AM EST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
952 AM EDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     TSTM WND DMG     2 W RELIANCE            39.00N  78.29W
06/09/2018                   WARREN             VA   911 CALL CENTER

            TREE DOWN AT 5000 BLOCK OF LONGMEADOW ROAD.

&&

EVENT NUMBER LWX1800649

JMG
Local storm report, Jun 10, 8:55 AM EST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
955 AM EDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND DMG     WINCHESTER              39.17N  78.17W
06/09/2018                   FREDERICK          VA   911 CALL CENTER

            TREE DOWN ON THE 100 BLOCK OF BUFFLO TRAIL.

&&

EVENT NUMBER LWX1800650

JMG
Local storm report, Jun 10, 10:36 AM EST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1136 AM EDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     TSTM WND DMG     2 ESE HUNTINGTOWN       38.60N  76.58W
06/09/2018                   CALVERT            MD   911 CALL CENTER

            TREE DOWN AT PLUM ROAD AND COX ROAD.

&&

EVENT NUMBER LWX1800651

JMG
Local storm report, Jun 10, 10:40 AM EST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1140 AM EDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     TSTM WND DMG     2 NW HUNTINGTOWN        38.64N  76.63W
06/09/2018                   CALVERT            MD   911 CALL CENTER

            TREE DOWN AT HUNTINGTOWN ROAD AND STONELEIGH COURT.

&&

EVENT NUMBER LWX1800652

JMG
Local storm report, Jun 10, 10:45 AM EST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1145 AM EDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     TSTM WND DMG     2 NW DARES BEACH        38.59N  76.55W
06/09/2018                   CALVERT            MD   911 CALL CENTER

            TREE DOWN AT STINNETT ROAD AND EMMANUEL CHURCH ROAD.

&&

EVENT NUMBER LWX1800653

JMG

The radar

The Sterling radar (KLWX), 146 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
June 10, 1:55 PM EST
Where
Rockingham County, 3.5 mi S of Mt Crawford
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.320, -78.940

A large tree was down on along the 100 block of Summit Church Road.

Thunderstorm Wind, Augusta

When
June 10, 2:55 PM EST
Where
Augusta County, 1.98 mi E of Centerville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.330, -78.963

A tree was down on a house along Crattan Hill Road.

Thunderstorm Wind, Albemarle

When
June 10, 3:05 PM EST
Where
Albemarle County, 2.15 mi ENE of Farmington
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.066, -78.516

Trees were down on Garth Road.

Thunderstorm Wind, Albemarle

When
June 10, 3:12 PM EST
Where
Albemarle County, 2.83 mi SSW of Farmington
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.010, -78.561

Trees were down along Monacan Trail Road.

Thunderstorm Wind, Albemarle

When
June 10, 3:12 PM EST
Where
Albemarle County, 60.19 mi N of Madisonville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.037, -78.486

There were multiple reports of trees down throughout the city of Charlottesville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756071, 756072, 756073, 756074, 756075.